October 1, 2018

Which Drugs Worsen Asthma Symptoms?

There are various potential triggers of asthma, including common allergens, exercise, chemicals, or even medications. Although medicines are usually supposed to improve your health, some drugs can be dangerous for people with asthma. Certain medications can make the symptoms of asthma worse and cause other symptoms, such as coughing.

 

If you have asthma, you should always inform your healthcare providers about your condition, in order to avoid the risks.

How Are Beta-Blockers Related to Asthma?

 

Beta-blockers are medications that work by decreasing heart rate, the heart’s pump function, and blood pressure through acting on specific receptors in certain parts of the body.

These medicines help to treat conditions like high blood pressure or heart arrhythmias. They are also commonly used to prevent of migraines. Besides, beta-blockers are used in many glaucoma eye-drops.

Yet, people with asthma taking these meds may experience worsening of their symptoms. Unlike beta-agonists, such as albuterol, beta-blockers can cause constriction of the lung muscles and narrow the airways. Even beta-blocker eye-drops can worsen asthma symptoms.

However, this effect is rather associated with older, non-selective beta-blockers. The good news is that newer cardio-selective beta-blockers are supposed to be save for those with asthma, as they act specifically on the heart. If you have asthma and need to take a beta-blocker, make sure your doctor prescribes you a cardio-selective form.

If you still experience worsened asthma, you can try using anticholinergic medications like ipratropium (e.g. Atrovent HFA) or tiotropium (Spiriva).

Can Aspirin Affect Your Asthma?

 

Aspirin and similar medications, such as non-steroidal anti-inflammatory drugs (NSAIDs) and antiplatelet drugs are available both over the counter and by prescription. NSAIDs are used in the treatment of joint and muscle inflammation and pain, fever, headaches, while antiplatelet medications help to prevent heart attacks and strokes.

In some people, NSAIDs may trigger allergic reactions leading to worsening of allergy and asthma symptoms, as well as urticaria or angioedema, and even anaphylaxis. According to research, NSAIDs can worsen the symptoms in about 10 percent of people with asthma. The risk is four times higher, if a person also has nasal polyps.

If you have a history if allergic reactions to NSAIDs, you can try using an alternative like acetaminophen (marketed as Tylenol). When there is a need for a stronger anti-inflammatory medication, celecoxib (Celebrex) is safe for many people with an allergy to NSAIDs.

Why Do ACE Inhibitors Worsen Asthma Symptoms?

 

Angiotensin converting enzyme inhibitors, also known as ACE inhibitors, are medications that treat high blood pressure and heart failure. There are many generic and brand forms these drugs, including lisinopril, ramipril and other version ending with “pril”.

In some people, these medicines can cause respiratory side effects. Thus, a symptom like dry cough occurs in about 10 percent of cases. This side effect is often mistaken for worsening of asthma symptoms. The cough induced by an ACE inhibitor will usually disappear a few weeks after a person stops using the medication. In case you cannot stop taking this drug or your cough is severe, you can try medications like cromolyn (Intal) or nedocromil (Tilade) to reduce the cough.

Share this:
Tags: